Texas, 2019

Excessive Heat in Texas, June 7, 2019

June 7, 2019 · NWS BRO · 1 event in 1 county or zone

A three day period (June 7 to 9) with afternoon heat index values ranging from 111 to at least 124, and as high as 128 briefly (Brownsville, June 7), was a likely contributor to numerous heat exhaustion cases of undocumented immigrants in portions of the Rio Grande Valley and Deep South Texas ranchlands. In all, 29 persons were admitted to local hospitals in the region during the period, though…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A three day period (June 7 to 9) with afternoon heat index values ranging from 111 to at least 124, and as high as 128 briefly (Brownsville, June 7), was a likely contributor to numerous heat exhaustion cases of undocumented immigrants in portions of the Rio Grande Valley and Deep South Texas ranchlands. In all, 29 persons were admitted to local hospitals in the region during the period, though it was unclear if all of them had direct illnesses from the excessive heat. Information on heat-related fatalities was unknown as of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 7, 12:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 7, 12:01 PM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
101 PM CDT Fri Jun 7 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions prevail with a few cumulus this
afternoon. Clear skies tonight and very humid conditions may lead
to patches of MVFR visibilities around sunrise. Light winds
prevail through the period.

&&

.PREV DISCUSSION... /issued 619 AM CDT Fri Jun 7 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Patchy fog and a few low clouds are in the area this
morning, but primarily VFR conditions with mostly sunny skies
will prevail at the TAF sites today. Light to possibly moderate
southeast to south winds will prevail. A sea breeze will be
possible his afternoon, with a few of the showers or an isolated
shallow thunderstorm drifting near the TAF sites, particularly
HRL. A few low clouds and light patchy fog will be possible again
early Saturday morning.

PREV DISCUSSION... /issued 356 AM CDT Fri Jun 7 2019/

.Dangerous and Excessive Heat to prevail through the Weekend...

SHORT TERM (Today through Saturday):  The main story in the short term
will be the continued presence of hot weather with above average
temperatures, especially today. A weak surface pressure gradient and
an upstream ridge axis over the Southwest United States shifting
slowly east will support drier air aloft, despite moisture and
continued high dew points at the surface. Dew points today will
range from the 60s out west to near 80 at the coast. This will
contribute to high heat index values. Much of the CWA will reach the
century mark temperature-wise today, with heat index values of 106
to 111 degrees for a few hours this afternoon, though slightly lower
dew points across the upper ranchlands and brush country could keep
heat index values a skosh lower. However, immediately inland from
the coast and across the lower valley west through southern Hidalgo
County, heat index values may rise to between 112 and 117 for a few
hours, hence supporting a rare excessive heat warning. A weak sea
breeze will develop this afternoon, pushing slowly in from the
coast, but cloud cover from showers will not make much of a dent in
copious sunshine, and added humidity from any showers may make
things feel worse. Winds will remain light to moderate southeast to
south today.

Relief may not be much tonight, as heat index values will lower only
slowly through the evening and may remain in the 90s through
midnight. Overnight low temperatures will reflect the dew points,
mid 70s to near 80 degrees. Skies tonight will be mostly clear with
a few low morning low clouds near the coast, with light winds. With
little change in the weather pattern, sunshine and heat will return
on Saturday. Will hold off on an excessive heat watch for Saturday
for now, focusing on today, but based on model trends and
persistence in the forecast, an excessive heat watch for Saturday
afternoon may be needed/issued later today. As the ridge aloft
builds east, precipitable water values are forecast to decrease to
below normal, and a sea breeze looks less likely on Saturday.

LONG TERM (Saturday Night through Thursday): Little change to the
general thinking to close the weekend and start the next work
week. If anything....global models are coming into better
agreement with the timing and especially lift as short wave energy
slides down the front of retrograding ridge beginning late Monday
into Tuesday. More on that trend shortly.

First, the near record heat continues Sunday as strong 500 mb high
remains parked in the "La Canicula" position of southwest Texas
and north central Mexico. The question for Sunday will be
whether...and where...heat advisory conditions (heat index at or
above 111) occur. Current data suggest the same areas that have
been highlighted since Thursday...along and east of the US 281/IH
69C corridor with perhaps a westward extension to Starr County.
After another sultry night Sunday, the 500 mb ridge begins to
slide toward northwest Mexico as the aforementioned short wave
dents the ridge, diving southeast through west, then central,
Texas Monday and especially Monday night. Monday will be the last
of the fairly widespread triple-digit heat (no records expected)
along the Rio Grande before a late season front is pushed
southward by a 1025+ mb surface high nosing into the Texas
Panhandle Monday night.

This will finish off the above average temperatures (for a few
days) but also bring an increasing threat for either clustered or
linear convection as early as late Monday afternoon but most
likely overnight Monday. Deep northwest flow plowing into a very
hot and humid air mass in early June is a recipe for severe
weather...mainly in the form of damaging wind and large hail along
with frequent to excessive lightning. Exactly where this occurs in
the Valley through Deep S. Texas ranchlands is impossible to say
this far out but something to keep a close eye on by Monday.
Strong storms will initially fire over the Sierra Madre
south/southeast of the Big Bend region by late afternoon to sunset
Monday then sweep southeast at night. Latest models suggest the
strongest activity would roll into the Rio Grande Plains and upper
Valley...but far too soon to rule out potential impact for the
more populated Rio Grande Valley (as hinted at by the ECMWF).
Stay tuned.

Residual pooled moisture remains across the region Tuesday which
could be in the form of ongoing thunderstorms or just clouds and
lighter rains. Temperature forecast is difficult at this point and
subject to change...as morning convection and afternoon "debris"
clouds would keep highs down in the lower or mid 80s at best. An
overnight (Monday) sweep of the convection would allow Tuesday
afternoon temperatures to percolate back up. Either way, model
consensus has temperatures some 3-5 degrees lower than previously
forecast, so went this direction. 87 to 90 seems like a fair
compromise for now on Tuesday.

The primary short wave energy exits southeast Tuesday night and
Wednesday, which should end any residual rains and return partial
clearing to the region. GFS is more aggressive with the daytime
clearing Wednesday while ECMWF holds onto more moisture. For now,
leaned toward the GFS though with still slight chances of rain but
temperatures back toward seasonal values (low to mid 90s) by
afternoon. Clearing skies/full sunshine should return Wednesday
night through Thursday as the remaining trough exits to the east
coast, and 500 mb ridge builds back toward Texas from western
Mexico. Temperatures will respond as well, with upper 90s in some
spots.

MARINE:  Now through Saturday: Broad high pressure will lead to
relatively quiet marine conditions in the short term. The forecast
calls for light to moderate southeast to south winds and low to
moderate seas.

Saturday Night through Tuesday Night...Generally light to
moderate winds (moderate especially on Laguna Madre Sunday
afternoon) and slight seas will be the rule into Monday as broad
but weak high pressure dominates the Gulf. Monday night into
Tuesday will depend on the strength of the gradient behind the
wind shift (front). Latest GFS/ECMWF are in better agreement with
a north/northeast wind that could briefly pick up to 15+ knots
east of the Coastal Bend and Southeast Texas, which could drive
moderate seas southwest for a time on Tuesday before conditions
improve overnight.

Regardless of the wind shift...potentially strong convection
Monday night into Tuesday over all waters could make for a rough
go or small craft operators due to lightning, torrential rains,
and gale force gusts in stronger cells should they reach the Gulf.
Bottom line? Get those excursions in Sunday into midday Monday and
be ready to be in safe harbor by Monday afternoon through Tuesday.

CLIMATE...
Record Highs and Forecasts Through Sunday:

Brownsville...
June 7...Record: 97 in 2017. Forecast: 99
June 8...Record: 102 in 1989. Forecast: 100
June 9...Record: 101 in 1942. Forecast: 100

McAllen...
June 7...Record: 104 in 2018.  Forecast: 104
June 8...Record: 104 in 1989. Forecast:  105
June 9...Record: 103 in 1988. Forecast: 105

Harlingen (based on Calendar Day)...
June 7...Record: 101 in 1985. Forecast: 103
June 8...Record:  102 in 1942. Forecast:  103
June 9...Record: 101 in 1942.  Forecast: 102

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ248>250-252-256-
     257-351-353.

     Excessive Heat Warning until 7 PM CDT this evening for TXZ251-
     253>255.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...Aviation
Hazardous weather outlook, Jun 7, 3:35 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
435 AM CDT Fri Jun 7 2019

TXZ248>257-351-353-080945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
435 AM CDT Fri Jun 7 2019

...Excessive Heat Warning this afternoon for portions of the
area...

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

An Excessive Heat Warning is in effect this afternoon for inland
Cameron, Willacy, and Kenedy Counties, and southern Hidalgo
County. A heat advisory is in effect for all other areas for the
same time period. Near to record setting high temperatures, and
heat index values up to 118 degrees will be possible for a few
hours this afternoon in the warned area.

There is a moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Excessive heat will occur Saturday through Monday afternoons.

The risk of severe weather will increase Monday night as a front
moves into the area. Strong, damaging winds, large hail,
lightning, and localized flash flooding will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-080945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
435 AM CDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Potentially strong convection Monday night into Tuesday over all
waters could make for a rough go for small craft operators due to
lightning, torrential rains, and gale force gusts in stronger
cells should they reach the Gulf.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Brooks

When
June 7, 2:00 PM CST to 5:35 PM CST
Where
Brooks forecast zone
Reported by
Law Enforcement
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

United States Border Patrol reported 29 hospitalizations from potential heat-related illnesses between June 7 and June 9, when afternoon heat index across the Rio Grande Valley and Deep South Texas ranged, generally, from 111 to 124 degrees. Of the 29 hospitalizations, four were directly related to heat exhaustion, on Friday June 7th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855044.